Alert archive / Nevada / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 19, NWS Reno, NV

July 11, 2007Lyon County, Mineral County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 11, 2007, 2:23 PM PDT for Lyon County, Mineral County, Nevada. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2007, 2:23 PM PDT (21:23 UTC)
Expired
Jul 11, 2007, 3:00 PM PDT
In force
37 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 107 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:29 PM PDTNON-TSTM WND GST 607 E Yerington, NVESTIMATED 60-65 MPH WIND GUST FROM THUNDERSTORM NORTH OF HIGHWAY 95 EAST OF YERINGTON. SMALL BRANCHES BROKE OFF TREES AND WIND KICKED UP DUST...WHICH DIMINISHED QUICKLY. PEA SIZED HAIL AND POWER OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2922 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 112124
SVRREV
NVC019-021-112200-
/O.NEW.KREV.SV.W.0019.070711T2123Z-070711T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
223 PM PDT WED JUL 11 2007

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LYON COUNTY IN WESTERN NEVADA...
  NORTHWESTERN MINERAL COUNTY IN WESTERN NEVADA...

* UNTIL 300 PM PDT

* AT 214 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 28 MILES NORTHWEST OF WALKER LAKE TO 14 MILES SOUTHWEST OF   
  WALKER LAKE MOVING NORTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WALKER LAKE BY 245 PM PDT...

IF ON OR NEAR WALKER LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3903 11914 3845 11895 3862 11870 3921 11895

$$

BRONG
1 follow-up statement
000 
WWUS55 KREV 112136
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
234 PM PDT WED JUL 11 2007

NVC019-021-112200-
/O.CON.KREV.SV.W.0019.000000T0000Z-070711T2200Z/
MINERAL NV-LYON NV-
234 PM PDT WED JUL 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR SOUTHEASTERN LYON AND NORTHWESTERN MINERAL COUNTIES...

AT 230 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 60 TO 65 MPH. THIS 
STORM WAS LOCATED 10 MILES NORTHWEST OF WALKER LAKE...MOVING NORTH 
AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF SCHURZ BY 300 PM PDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3903 11914 3845 11895 3862 11870 3916 11876

$$

HOON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:25 PM PDT, 14 hours 58 minutes earlier.

Area forecast discussion, Jul 10, 11:25 PM PDT, 14 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1125 PM PDT TUE JUL 10 2007

.UPDATE...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED OVER WESTERN LASSEN
COUNTY BUT WERE MOVING NORTHWEST AT A PRETTY GOOD CLIP AND SHOULD
MOVE OUT OF THE CWA OR AT LEAST DECREASE SIGNIGICANTLY BY SHORTLY
AFTER MIDNIGHT. RADAR SHOWED ISOLATED LIGHT SHOWERS IN MOST OTHER
AREAS OF THE CWA AND THESE WILL LIKELY CONTINUE THROUGH THE NIGHT AS
A MOIST SOUTH OR SOUTHEAST FLOW PERSISTS. WE LET THE RED FLAG
WARNING EXPIRE AT 11 PM SINCE THUNDERSTORMS AND ASSOCIATED LIGHTNING
AND OUTFLOW HAVE DIMINISHED. THE FLASH FLOOD WATCH FOR THE TAHOE
AREA INTO LASSEN COUNTY WAS CANCELLED FOR THE REMAINDER OF
TONIGHT...BUT RETAINED ON WEDNESDAY SINCE THE INCREASED MOISTURE AND
A SHORTWAVE MOVING NORTH ACROSS THE REGION WILL PRODUCE HEAVY RAIN
WITH SOME THUNDERSTORMS. RC

.SHORT TERM...
CONVECTION IS FIRING UP ALONG THE SIERRA AND IN THE WESTERN NV
VALLEYS MOVING NORTH TO NORTHWEST IN THE MOIST SOUTHEAST FLOW ALOFT.
WATER VAPOR IMAGERY CLEARLY DEPICTS MOISTURE PLUME MOVING INTO
CENTRAL CA AND AS FAR NORTH AS CENTRAL NEVADA. DEEPER MOISTURE WILL
BE CONFINED CLOSER TO THE LOW OFF THE COAST AND BENEATH BEST
DYNAMICS FROM SHORTWAVES ROTATING AROUND THIS LOW. EXPECT SCATTERED
CONVECTION TO CONTINUE THROUGH 06Z OR SO ALONG THE SIERRA AND JUST
TO THE EAST WITH ISOLATED THUNDERSTORMS ELSEWHERE. STORMS WILL BE
WETTER ACROSS THE SIERRA AND DRIER AS YOU GO FURTHER EAST. SHEAR
PROFILES AND STRONG INSTABILITY SUGGEST THE POSSIBILITY FOR SEVERE
STORMS THIS AFTERNOON AND EVENING WITH THE PRIMARY CONCERN STRONG
OUTFLOW WINDS. CONTINUED THE FLASH FLOOD WATCH FOR BURN AREAS IN
TAHOE AND LASSEN COUNTIES AS ANY BRIEF HEAVY RAIN OVER THE ANGORA
BURN AREA OR ANTELOPE COMPLEX COULD DEFINITELY CAUSE PROBLEMS.

SOME OVERNIGHT CONVECTION MAY LINGER MAINLY OVER THE SIERRA THROUGH
LATE TONIGHT INTO EARLY WED MORNING AS WOULD NOT TAKE MUCH ENERGY TO
GENERATE CONVECTION IN VERY MOIST AND CONTINUED UNSTABLE AIRMASS.
ANOTHER MORE SIGNIFICANT SHORTWAVE IS DEPICTED BY BOTH THE GFS AND
NAM FOR TOMORROW. THIS WAVE WILL PUSH NORTH TO NEAR THE TAHOE BASIN
WED MORNING THEN NORTH OF I-80 BY LATE MORNING. THE GFS PUSHES THIS
SHORTWAVE TO THE ID/OR BORDER BY 00Z WHILE THE NAM HOLDS THE ENERGY
BACK ACROSS NORTHEAST CA AND NORTHERN NV THROUGH THE EVENING.
PRECIPITABLE WATER VALUES (PW) WILL BE BETWEEN .8 - 1.0 INCHES
ACROSS NORTHWEST NV AND THE SIERRA. ALTHOUGH ENERGY FROM WEDNESDAYS
SHORTWAVE INDICATE BEST DYNAMICS UP TOWARD THE ID/OR BORDER DURING
STRONGEST DAYTIME HEATING...RE-EMERGENCE OF AFTERNOON WESTERLIES
WILL ALSO PLAY A ROLE IN THUNDERSTORM DEVELOPMENT. AS THE WESTERLIES
KICK IN TOMORROW AFTERNOON...EXPECT A STRONG CONVERGENCE ZONE TO
DEVELOP ALONG AND JUST EAST OF THE SIERRA FRONT. WITH HIGH PW
VALUES...TOMORROW LOOKS TO BE THE BEST SETUP FOR POTENTIAL FLASH
FLOODING AS THE THETA-E RIDGE EXTENDS FROM MONO COUNTY NORTH THROUGH
THE RENO-CARSON AREAS INTO EASTERN LASSEN AND NORTHERN WASHOE
COUNTIES. THIS IS A SCENARIO THAT HAS RESULTED IN LOCALIZED FLASH
FLOODING IN THE PAST AS THE PAH RAH...VIRGINIA...AND PINE NUT RANGES
ENHANCE CONVERGENCE AND LIFT. WILL ISSUE A FLASH FLOOD WATCH FOR THE
SIERRA AND WESTERN NV ZONES JUST TO THE LEE OF THE SIERRA. MODERATE
STORM MOVEMENT MAY BE THE ONE FACTOR THAT LESSENS THE FLASH FLOOD
POTENTIAL TOMORROW.

THUNDERSTORMS COVERAGE WILL DECREASE TOWARD THE END OF THE WEEK.
MOIST UNSTABLE AIRMASS WILL PERSIST WITH IN WEAK SOUTHERLY FLOW BUT
NO STRONG FORCING MECHANISM IN PLACE FOR ANY ORGANIZED CONVECTION.
BY FRIDAY ONLY ISOLATED CONVECTION IS EXPECTED ALONG THE HIGHWAY 50
CORRIDOR. EXPECT TEMPERATURES TO BE HIGHER BY SEVERAL DEGREES
TONIGHT AS CLOUD COVER AND INCREASED WINDS INHIBIT RADIATIONAL
COOLING AND MAY SEE A FEW DEGREES DROP IN TEMPERATURES TOMORROW DUE
TO INCREASED CLOUD COVER. THUNDERSTORMS COVERAGE WILL DECREASE
TOWARD THE END OF THE WEEK. MOIST UNSTABLE AIRMASS WILL PERSIST WITH
IN WEAK SOUTHERLY FLOW BUT NO STRONG FORCING MECHANISM IN PLACE FOR
ANY ORGANIZED CONVECTION.

.LONG TERM...SATURDAY THROUGH TUESDAY...
LOWERED SKY COVER FOR THE NORTHERN TWO-THIRDS OF THE CWA...OTHERWISE
VERY FEW CHANGES TO THE EXTENDED FORECAST.

THE DETERMINISTIC GFS RUN CONTINUES TO BE MORE AMPLIFIED WITH THE
WESTERN RIDGE...AND THEREFORE WARMER...THAN THE ECMWF...CANADIAN
SPAGHETTI PLOTS...AND THE GFS ENSEMBLE MEAN. THEREFORE...I KEPT THE
TREND OF BELOW DETERMINISTIC MOS TEMPERATURES (CLOSER TO THE GFS
ENSEMBLE MEAN TEMPS). I LEFT THE SLIGHT CHANCE POPS SOUTH WITH SOME
UNCERTAINTY AS TO THE STRENGTH OF THE AFTERNOON WESTERLY FLOW. IF
THE ECMWF IS RIGHT...THE ENTIRE CWA WILL BE CONVECTION FREE BEYOND
SATURDAY WITH GOOD WESTERLY FLOW TO BLAST OUT INSTABILITY IN THE
FAVORED MONO-MINERAL CONVERGENCE ZONE. SNYDER
&&

.AVIATION...
ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP ALONG KRNO-KBIH ROUTE BY
20-21Z AND THEN INCREASE IN BOTH AREAL COVERAGE AND INTENSITY AS
THEY SPREAD NORTHWARD ACROSS MUCH OF WESTERN NEVADA...SIERRA AND
NORTHEAST CALIFORNIA. LOCALLY HEAVY RAIN AND STRONG OUTFLOW WINDS
WITH STRONGER CELLS AS THEY TRACK GENERALLY NW-N AROUND 15KT.
OUTFLOW WIND GUSTS IN EXCESS OF 45KT POSSIBLE. SNYDER

&&

.FIRE WEATHER...
THUNDERSTORM EVENT UNDERWAY WITH RED FLAG WARNINGS IN EFFECT FOR ALL
OF THE FORECAST AREA.  BEST CHANCES FOR STORMS CONTINUE TO BE ALONG
THE SIERRA AND THE LOWER ELEVATIONS FROM EASTERN LASSEN COUNTY
SOUTHWARD THROUGH THE RENO-CARSON CITY AREA AND DOWN TO SOUTHERN
LYON AND WESTERN MINERAL COUNTY.  HEAVY RAIN WILL BE LIMITED TO
AREAS DIRECTLY UNDER THE STORM CORES...OUTFLOW WIND GUSTS BETWEEN 40
AND 60 MPH AND PERHAPS SOME HAIL WITH THE STRONGEST CELLS.
FOR THIS EVENING OVER NORTHERN WASHOE...PERSHING AND CHURCHILL
COUNTIES COVERAGE WILL BE ISOLATED BUT THE OUTFLOW WIND GUSTS WILL
BE JUST AS STRONG.

THERE IS A CHANCE STORMS WILL CONTINUE DEEP INTO TONIGHT AS MOISTURE
AND INSTABILITY CONTINUE TO MOVE INTO THE AREAS FROM THE SOUTH.

A SECOND ROUND OF ACTIVE WEATHER IS EXPECTED TOMORROW AS A SECOND
BIG SPOKE OF ENERGY ROTATES AROUND THE LOW OFF THE CALIFORNIA COAST
AND OVER WESTERN NEVADA.  FORTUNATELY THE MOISTURE WILL BE HIGH
ENOUGH THAT DRY LIGHTNING WILL NOT BE A SIGNIFICANT THREAT. STORM
CORES ARE EXPECTED TO BE LARGER TOMORROW WITH THE INCREASED AMOUNT
OF MOISTURE...THUS THERE IS A LOWER CHANCE FOR LIGHTNING STRIKES
OUTSIDE OF THE CORES.  HEAVY RAIN WILL ALSO BE A LARGER PROBLEM
TOMORROW ALONG WITH GUSTY OUTFLOW WINDS.

ISOLATED STORMS ARE EXPECTED TO CONTINUE THROUGH THE REST OF THE
WEEK...WITH A DRIER FLOW POSSIBLE BY LATE THIS WEEKEND.  BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR NVZ002-003-005.

CA...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR CAZ070>073.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jul 11, 3:00 AM PDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
300 AM PDT WED JUL 11 2007

CAZ070>073-NVZ001>005-120700-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
300 AM PDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LOW PRESSURE SYSTEM OFF THE CENTRAL CALIFORNIA COAST AND HIGH
PRESSURE CENTERED NEAR THE FOUR CORNERS REGION WILL COMBINE TO
CONTINUE PULLING SUBTROPICAL MOISTURE NORTHWARD INTO EASTERN
CALIFORNIA AND WESTERN NEVADA TODAY. AN UPPER LEVEL DISTURBANCE
MOVING NORTHWARD ACROSS THE REGION TODAY WILL PROVIDE LARGE
SCALE FORCING AND GENERATE SCATTERED SHOWERS AND THUNDERSTORMS
AGAIN. AMPLE MOISTURE AND AVAILABLE ENERGY MAY PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG DOWNBURST WINDS THROUGH WEDNESDAY EVENING.

SEE THE LATEST FLASH FLOOD WATCH /WGUS65 KREV FFAREV/ FOR MORE
DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA THURSDAY AND
CONTINUE TO DOMINATE THE REGION THROUGH THE WEEKEND DECREASING
THUNDERSTORM ACTIVITY. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE
NORMAL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER...INCLUDING HEAVY RAINFALL...STRONG THUNDERSTORM OUTFLOW
WINDS AND FLASH FLOODING TO THE NATIONAL WEATHER SERVICE.

SKYWARN ACTIVATION WILL BE REQUIRED WEDNESDAY AFTERNOON AND EVENING
AGAIN AS POTENTIALLY SEVERE WEATHER REMAINS A THREAT.

SMM

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 11, 9:19 AM PDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
919 AM PDT WED JUL 11 2007

CAZ072-111700-
GREATER LAKE TAHOE AREA-
919 AM PDT WED JUL 11 2007

...MODERATE RAIN MOVING NEAR THE ANGORA FIRE...

AT 912 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS AN AREA
OF MODERATE RAINFALL OVER MEYERS...SOUTH LAKE TAHOE AND OVER THE
ANGORA FIRE AREA.

MODERATE RAIN WITH RAINFALL AMOUNTS UP TO TWO TENTHS OF AN INCH ARE
POSSIBLE DURING THE NEXT HOUR.  RAIN OF THIS INTENSITY MAY CAUSE
MINOR DEBRIS FLOWS TO OCCUR ON THE STEEP SLOPES ALONG ANGORA RIDGE.

RAIN WILL MOVE AWAY FROM THE FIRE AREA BY 10 AM...HOWEVER A FLASH
FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM THIS EVENING.

IF YOU ARE NEAR THE BURN AREA...BE AWARE FOR THE POSSIBILITY OF
MINOR DEBRIS FLOWS AND BE PREPARED TO SEEK SHELTER AWAY FROM STEEP
SLOPES AND CREEKS.

BRONG

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:24 PM PDTSevere Thunderstorm WarningREVLyon36 min
Jul 11, 2:23 PM PDTSevere Thunderstorm WarningREVLyon, Mineral37 min
Jul 11, 3:38 PM PDTSevere Thunderstorm WarningREVLyon37 min
Jul 11, 3:39 PM PDTSevere Thunderstorm WarningREVChurchill51 min
Jul 11, 3:58 PM PDTSevere Thunderstorm WarningREVWashoe32 min
Jul 11, 4:21 PM PDTSevere Thunderstorm WarningREVDouglas24 min
Jul 11, 4:59 PM PDTSevere Thunderstorm WarningREVPershing76 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.